Results 1 to 7 of 7

Thread: MND and antibiotics

  1. #1
    Forum Member
    Join Date
    Sep 2017
    Location
    walton-on-Thames
    Posts
    116

    MND and antibiotics

    I have had the most dreadful week and wonder if other members of the forum have had any similar experiences.

    On PH Saturday I felt very unwell and phoned 111. The duty doctor visited me at home and diagnosed a UTI. I received a prescription of antibiotics the following day. Within 4 hours of the first dose I experienced what can only be described as a bad reaction and shook all over, had difficulty breathing and had experineced excruciating pain in all my muscles. It was a violent reaction and we dialled 999 for an ambulance. The reaction lasted over an hour. A&E checked my bloods and other vital signs. Everything returned to normal. They were unable to give a reason but prescribed a different antibiotic.

    The following day I commenced a new antibiotic. After 3 doses I again had a reaction similar to the first antibiotic and again went to A&E.

    I have now discussed it with my MND consultant to be told that MND and antibiotics always conflict and should I need antibiotics for a UTI or chest infection I will have the same reaction. Unfortunately they are unable to suggest any painkillers other than panadol.

    Has anybody else had this problem? How did they resolve dealing with the pain which was off the richtair scale.
    I now dread having to take antibiotics again.

    I have discussed this with other professionals and no-one else was aware of the conflict between MND and antibiotics.

    Thank you in advance for any help you can give me with this.

    Ann Bullon

  2. #2
    Forum Member
    Join Date
    Dec 2013
    Location
    Surrey
    Posts
    422
    Ann:

    I have had three antibiotic doses recently for UTI and gall bladder infection. No adverse reaction.

    Charles

  3. #3
    Forum Member Ellie's Avatar
    Join Date
    Oct 2012
    Posts
    3,321
    Hi Ann,

    Firstly, I'm sorry for what you went through with your reaction to the antibiotics you took, but I must say I am shocked by what you were told regarding antibiotics being contraindicated in MND...

    I daresay the vast majority of us on the Forum have taken an antibiotic for some reason or other since our diagnoses, without ever being told they are incompatible with MND. In some cases we’re given prophylactic antibiotics - for a feeding tube procedure, for example - and they’re the frontline treatment for pneumonia and chest infections, as well as being regularly prescribed for UTIs (as in your case) and for infections of the feeding tube site.

    Some people are allergic to penicillin and some antibiotics are contraindicated against certain other medications, could either of these be responsible for your body’s reaction? Either way, I would query what your MND Consultant said - maybe someone else was told similar??

    If that were the case, our lives would be even shorter than they currently are and a lot tougher if we can’t take antibiotics to treat infection and its related symptoms.

    Thinking of you Ann.

    Love Ellie.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Limb Onset.
    Eye gaze user - No working limbs - No speech - Feeding tube - Overnight NIV.

  4. #4
    Forum Member
    Join Date
    Feb 2018
    Posts
    56
    My husband is on his second lot of antibiotics in 2 weeks for a chest infections. The only side effect he has been getting is diarrhoea (pretty minor normally, but as he is paralysed from the neck down, not so good). Never heard of this problem. Maybe a pharmacist/chemist would be able to give you some insight - they have senior ones in hospitals.

  5. #5
    Forum Member
    Join Date
    Sep 2017
    Location
    walton-on-Thames
    Posts
    116
    Thanks everyone. I will make more in depth inquires.

    Ann

  6. #6
    Forum Member
    Join Date
    May 2018
    Posts
    395
    Hi Ann,

    So sorry you have had such a bad reaction to antibiotics, it must have been really scary.

    I have never heard that MND and antibiotics conflict which would be really worrying. I have had a blood clot ( not directly related to MND ) and was prescribed antibiotics for two weeks as a precaution as the clot and MND would make me more susceptible to a chest infection. They also gave me an extra two weeks to keep at home in case I developed a cough or a high temperature. The doctors treating the clot did get in touch with the MND team to check the meds were ok. My tummy is unsettled but I think that's the blood clot meds.

    I hope you are feeling better now and you get some answers to why you had such a bad reaction.

    Love Debbie x

  7. #7
    Forum Member Ellie's Avatar
    Join Date
    Oct 2012
    Posts
    3,321
    Hi Ann,

    I'm hoping your pain and other symptoms of your infection have well and truly subsided by now.

    Have you found out any further info re your bad reaction to the antibiotics? I wonder were both meds of the same group, so if you reacted to one, you'd react to the other...

    As a footnote, I asked my palliative care consultant (who treats a lot of MND patients) about antibiotic use for people with MND and she is adamant that they can be life saving and life prolonging, when we have infections - though at some stage, antibiotic use may not be appropriate.

    Take care.

    Love Ellie.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Limb Onset.
    Eye gaze user - No working limbs - No speech - Feeding tube - Overnight NIV.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •